Notre Dame Journal of Formal Logic

Automorphisms of Models of True Arithmetic: Recognizing Some Basic Open Subgroups

Richard Kaye and Henryk Kotlarski

Full-text: Open access


Let M be a countable recursively saturated model of Th($\mathbb{N}$), and let G$=$Aut(M), considered as a topological group. We examine connections between initial segments of M and subgroups of G. In particular, for each of the following classes of subgroups H$<$G, we give characterizations of the class of terms of the topological group structure of H as a subgroup of G.

(a) $\{ H : H =G_{(K)}$ for some $K\prec_{\rm e} M \}$

(b) $\{ H : H =G_{\{K\}}$ for some $K\prec_{\rm e} M \}$

(c) $\{ H : H =G_{\{M(a)\}}$ for some $ a\in M \}$

(d) $\{ H : H =G_{\{M(a)\}}=G_a$ for some $ a\in M \}$

(Here, M(a) denotes the smallest $I\prec_{\rm e}$M containing a, $G_{\{A\}}=\{g \in G: A=\{gx: x\in A\} \}$, $G_{(A)}=\{g\in G: \forall a\in A\:ga=a\}$, and $G_a=\{g\in G: ga=a\}$.)

Article information

Notre Dame J. Formal Logic, Volume 35, Number 1 (1994), 1-14.

First available in Project Euclid: 22 December 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03C62: Models of arithmetic and set theory [See also 03Hxx]
Secondary: 03C15: Denumerable structures 03H15: Nonstandard models of arithmetic [See also 11U10, 12L15, 13L05] 20B27: Infinite automorphism groups [See also 12F10] 22A05: Structure of general topological groups 54H11: Topological groups [See also 22A05]


Kotlarski, Henryk; Kaye, Richard. Automorphisms of Models of True Arithmetic: Recognizing Some Basic Open Subgroups. Notre Dame J. Formal Logic 35 (1994), no. 1, 1--14. doi:10.1305/ndjfl/1040609291.

Export citation


  • Gaifman, H., “Models and types of Peano's arithmetic," Annals of Mathematical Logic, vol. 9 (1976), pp. 223–306.
  • Kaye, R., Models of Peano arithmetic, Oxford Logic Guides 15, Oxford University Press, Oxford, 1991.
  • Kaye, R., “A Galois correspondence for countable recursively saturated models of Peano arithmetic," to appear in Automorphisms of first-order structures, edited by R. Kaye and H. D. Macpherson, Oxford University Press, Oxford, forthcoming.
  • Kaye, R., R. Kossak, and H. Kotlarski, “Automorphisms of recursively saturated models of arithmetic," Annals of Pure and Applied Logic, vol. 55 (1991), pp. 67–99.
  • Kossak, R., and J. H. Schmerl, “The automorphism group of an arithmetically saturated model of Peano arithmetic," unpublished manuscript.
  • Kossak, R., H. Kotlarski, and J. H. Schmerl, “On maximal subgroups of the automorphism group of a countable recursively saturated model of PA," to appear in the Annals of Pure and Applied Logic, forthcoming.
  • Kotlarski, H., “On elementary cuts in recursively saturated models of Peano Arithmetic," Fundamenta Mathematicae, vol. 120 (1984), pp. 205–222.
  • Smoryński, C., “Back and forth inside a recursively saturated model of arithmetic," pp. 273–278 in Logic Colloquium '80, edited by D. van Dalen et al, North Holland, Amsterdam, 1982.
  • Smoryński, C., “Lectures on nonstandard models of arithmetic," pp. 1–70 in Logic Colloquium '82, edited by. G. Lolli et al., North Holland, Amsterdam, 1984.